Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

How is withdrawal bleeding different from normal period?

May 2013
User rating for this question
Very Good
Answered by
Practicing since : 2006
Answered : 4909 Questions
hello. I am staying in abu dhabi, UAE. On 7th nov 12:30 AM, during intercourse with my wife, condom tore. So we went to local OB gyn for consultation for emergency contraception. She recommanded marvelon21 tablet with 4 tablet immediately and 4 after 12 hours. My wife took the tablets as instructed. She took first 4 tablets 17 hours after intercourse ( 7th nov, 5:30 PM ) and remaining 4 tablets after 12 hours ( 8th nov 5:30 AM ). Her last period was on 14th Oct. She has a cycle of 26-27 days (+/- 2 days) She observed a white discharge on 10th Nov, but no withdrawal bleeing or blood spotting happened so far. However the local OB gyne had told that withdrawal bleeding may happen after 3-4 days taking pill. What would it mean if she doesnt have and withdrawal bleeding or spotting and have directly her period? Will it cause any problem? Would staying stressed and worried would also affect her period or withdrawal bleeding? How is withdrawal bleeding different from normal period? How can she know if the bleeding is due to period of due to withdrawal bleeding? When would she have her period in this situation? Due to this medication, how much her period would get affected? If her periods are delayed by more interval, would it indicate that she bears a chance for pregancy? When she should go for home pregnancy test?
Posted Wed, 4 Dec 2013 in Pregnancy
Answered by Dr. Sree Gouri SR 17 hours later
Brief Answer: Possibility of pregnancy is less Detailed Answer: Hi, Thanks for the query. -The possibility of pregnancy is less in your case. As she is having regular 26 to 29 days cycles, ovulation usually occurs on around 14th to 16th day of the cycle. And there is less possibility for ovulation to occur around the day of intercourse, which is 25th day in the menstrual cycle according to her last menstrual period. -She took the tablets for emergency contraception within time. -Usually menstrual flow occur due to dropping of the hormonal levels. As your wife took external hormones on around 25th day, it might have stopped occurrence of menstrual flow by prolonging the hormonal effect. Once the hormonal levels drop she will get withdrawal bleeding. Sometimes it may take 7 to 10 days to get withdrawal bleeding. -As now she interfered with normal cycle by taking hormonal pills, the bleeding that will come is withdrawal bleeding only and not normal menstrual flow. Usually withdrawal bleeding will be somewhat lighter and associated with symptoms like pain abdomen. But some women may have normal to high flow during withdrawal bleeding. This depends on endometrial thickness, hormonal levels etc. - Yes, stress and strain can alter the menstrual cycle by affecting the hormonal balance. -By taking hormonal pills, next one or two cycles may become irregular and possibly they will get regularize soon. -So, wait for 4 to 5 days. Possibly by that time she will get withdrawal bleeding. If not consult gynecologist once, go for blood test for pregnancy. It gives more accurate result compared with urine test. If the test comes negative, the possibility of pregnancy is very less. Then she can get evaluated to find out the cause for delayed periods and can take treatment accordingly. Hope I have answered your query. I will be available to answer followup queries. If you are satisfied with the answer, please give your review at the end of the discussion. Take care.
Above answer was peer-reviewed by
Follow-up: How is withdrawal bleeding different from normal period? 26 hours later
Hello doctor Thank you for your reply. On 13th night she got bleeding. It is continued till today. She says its like her normal period, both bleeding and pain. is it withdrawal bleeding or normal period bleeding.? If it is withdrawal bleeding, how long it would go on? If it is withdrawal bleeding, would she get her normal period bleeding after that? How much delay would be in her normal period knowing that her last period was on 14th oct. Would she still need to go for pregnancy test?
Answered by Dr. Sree Gouri SR 4 hours later
Brief Answer: Withdrawal bleeding Detailed Answer: Hi, As the bleeding came after intake of hormonal pills, this should be considered as withdrawal bleeding only. Possibly this bleeding may continue for 5 to 6 days. As now the endometrial lining sheds along with the bleeding, it will take time for regeneration and for follicular and secretory phases as in regular menstrual cycle. So possibly she may have her next periods after one month. No need to go for pregnancy test. As chances of pregnancy are less and as she got withdrawal bleeding also. Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor